Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Des Moines, IA

July 2, 2024Adair County, Adams County, Cass County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 2, 2024, 4:32 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2024, 4:32 AM CDT (09:32 UTC)
Expired
Jul 2, 2024, 10:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Adair County, IA, Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS53 KDMX 020932
FFWDMX
IAC001-003-029-021515-
/O.NEW.KDMX.FF.W.0016.240702T0932Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
432 AM CDT Tue Jul 2 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Adair County in southwestern Iowa...
  Northwestern Adams County in southwestern Iowa...
  Southern Cass County in southwestern Iowa...

* Until 1015 AM CDT.

* At 432 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greenfield, Stuart, Griswold, Fontanelle, Lewis, Orient, Massena, 
  Cumberland, Bridgewater, Nodaway Park, Greenfield Municipal 
  Airport, Cold Springs State Park and Griswold Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
      4150 9424 4132 9424 4122 9432 4109 9493

FLASH FLOOD...RADAR INDICATED

$$

Curtis
3 follow-up statements
527 
WGUS73 KDMX 021141
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
641 AM CDT Tue Jul 2 2024

IAC001-003-029-021515-
/O.CON.KDMX.FF.W.0016.000000T0000Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-
641 AM CDT Tue Jul 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS 
MORNING FOR ADAIR, NORTHWESTERN ADAMS AND SOUTHERN CASS COUNTIES...

At 641 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greenfield, Stuart, Griswold, Fontanelle, Lewis, Orient, Massena, 
  Cumberland, Bridgewater, Nodaway Park, Greenfield Municipal 
  Airport, Cold Springs State Park and Griswold Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
      4150 9424 4132 9424 4122 9432 4109 9493

FLASH FLOOD...RADAR INDICATED

$$

Zogg
560 
WGUS73 KDMX 021345
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
845 AM CDT Tue Jul 2 2024

IAC001-003-029-021515-
/O.CON.KDMX.FF.W.0016.000000T0000Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-
845 AM CDT Tue Jul 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS 
MORNING FOR ADAIR, NORTHWESTERN ADAMS AND SOUTHERN CASS COUNTIES...

At 845 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greenfield, Stuart, Griswold, Fontanelle, Lewis, Orient, Massena, 
  Cumberland, Bridgewater, Nodaway Park, Greenfield Municipal 
  Airport, Cold Springs State Park and Griswold Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
      4150 9424 4132 9424 4122 9432 4109 9493

FLASH FLOOD...RADAR INDICATED

$$

Zogg
755 
WGUS73 KDMX 021509
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1009 AM CDT Tue Jul 2 2024

IAC001-003-029-021519-
/O.EXP.KDMX.FF.W.0016.000000T0000Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-
1009 AM CDT Tue Jul 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR 
ADAIR, NORTHWESTERN ADAMS AND SOUTHERN CASS COUNTIES...

No reports of flash flooding have been received, thus the Flash 
Flood Warning will be allowed to expire. Additional rainfall of as 
much as 1 to 2 inches is possible by the time the rain ends later 
today. Thus flash flooding may become a concern again.

A Flood Watch remains in effect until 1200 PM CDT for the area.

&&

LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
      4150 9424 4132 9424 4122 9432 4109 9493

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:30 AM CDT, 1 hour 2 minutes earlier. Its key messages:

  • Threat for severe and flash flooding continues today
  • Break on the way for Wednesday
  • More spotty showers/storms from Friday through Monday. Rainfall not expected to be significant, but outdoor activities may be impacted from time to time.
Area forecast discussion, Jul 2, 3:30 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
330 AM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Threat for severe and flash flooding continues today
- Break on the way for Wednesday
- More spotty showers/storms from Friday through Monday.
  Rainfall not expected to be significant, but outdoor
  activities may be impacted from time to time.

&&

.DISCUSSION...
Issued at 330 AM CDT Tue Jul 2 2024

.Short Term /Today through Wednesday/...

Confidence Short Term:  Medium to High

Everything reaching the peak from early morning through around 02z
this evening; including early morning heavy rainfall and potential
for some flash flooding. Then this afternoon, the continued risk of
severe storms and more heavy rainfall and potentially some flash
flooding, rises in rivers and areal flooding.

Late evening synoptic surface map shows two pronounced areas of warm
air advection tied to weak lows and two warm fronts pushing north
into Iowa/Minnesota. A trough of low pressure through the eastern
Dakotas will eventually pass east later today and exit the region.
The northern most low over southern North Dakota has a warm front
over northern Iowa/southeast Minnesota. This has been responsible
for the first round of moderate to heavy rainfall that has already
lifted northeast over our border counties into southeast Minnesota
this morning. The southern most low is situated over southeast
Nebraska with a warm front extending southeast over northeast Kansas
and into southwest Missouri. This has been the overachiever early
this morning with a stronger cluster of storms in southeast
Nebraska. This has already dropped 3 to 5 inches of rainfall
and is edging east into southwest/western Iowa. Though most of
the storms have been lessening in intensity the past few hours,
rainfall efficiency will likely remain high through around 12 to
15z. The current HRRR runs suggest a more southerly propagation
of the cluster to our west and due to that have added Madison
Co to the early day FF.A. Since the low level jet is driving
much of the overnight convection, this should begin to weaken
this morning with lingering efficient showers/iso storms into
the late morning hours. As we move into the afternoon hours, the
southern low will to track toward southern Iowa with the warm
front edging into or tracking near the border. With PWATS still
running 2 to 2.5 inches this afternoon and evening over the
east, warm cloud depths still over 4kft and ample support from
the low and low level jet, heavy rainfall will again be
possible. Severe storms will also be possible over the south and
we again have a similar SPC forecast for slight/enhanced risk
of storms over the southeast two thirds. The greatest risk will
be wind nearer the Iowa Missouri border with hail and a smaller
risk of a few tornadoes. Though rainfall has not been as
prolific over the southeast, east and up toward the Waterloo
area in the most recent past, there is still some signal that
these areas may see amounts of 2 to 3 inches today with locally
higher rainfall. Have added another Flash Flood Watch over the
southeast third of the area today from 20z to 03z. Most of the
convection will have exited the region by 01 to 02z, but some
lingering hydro issues may still be ongoing. Today will see
highs in the mid to upper 70s north with lower to mid 80s in the
south. Tonight the low and boundary will scour out the moisture
and bring cooler air into the region. Mins will dip to the
lower 60s north to the upper 60s south. Tomorrow will be
pleasant as a ridge of high pressure builds in behind the system
and brings milder air back to the area. Highs will be warmer
with readings in the mid to upper 80s.

.Long Term /Wednesday Night through Monday/...

Confidence: Medium to High

There is reasonable confidence moving forward. Little has changed in
the forecast. By Wednesday night, another lee side trough will
approach the region with showers and storms edging into southern and
western Iowa toward sunrise the 4th. There is some agreement with
the GFS and EC in terms of the initial morning convection
diminishing toward midday, but the GFS is tending to hold onto the
afternoon convection into the evening across the east slightly
longer than the Euro. Depending on the timing of the later day
storms, some holiday festivities Thursday evening may be delayed
east of I35. Will need to wait and see. Though there are breaks from
time to time from Thursday night through Monday, a shift to
northwest flow will bring several waves and weak fronts southeast
through the region. Brief periods of showers and some thunderstorms
can be expected each day. Spotty quarter to half inch rains may
occur with the passing systems and should not really add much to our
current hydro situation, but the passing showers and occasional
storms will likely interfere with a few outdoor plans.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1204 AM CDT Tue Jul 2 2024

Widespread rain, with some storms, continues to move into the
area through the overnight hours. The rain may be heavy at times
dropping visibilities. CIGs also fall through the night into
MVFR north, with IFR CIGs continuing to be suggested by guidance
far north Tuesday morning into the afternoon. Although some MVFR
CIGs may be seen towards KDSM, at this time kept with more SCT
mentions due to transient nature/less confidence in continued
MVFR CIGs over a longer period of time. Additional rounds of
showers or storms move through northwest to southeast in the
afternoon to evening behind any lingering morning activity. This
continues to make it difficult to find windows for no precip
mentions, but some dry periods are expected at times.
Adjustments to time windows of RA/TSRA mentions and associated
impacts are likely in the next few issuances. Winds out of the
southeast to south will remain breezy at times through the
period.

&&

.HYDROLOGY...

Issued at 330 AM CDT Tue Jul 2 2024

A Flood Watch is in effect for parts of central and north central
Iowa to noon today which covers both the potential for flash
flooding and new or renewed river flooding.  We have added a second
Flood Watch for both the potential of flash flooding and a possible
impacts on rivers. The second watch begins at 20z and goes through
03z in the east/southeast.

The current river forecasts, which includes 48 hrs of forecast
precipitation, do slow the fall along the West Fork Des Moines
river. Rises are forecast across most other basins including the
East Fork Des Moines, Des Moines, Winnebago, Shell Rock, Cedar and
Iowa River basins including a return to Minor Flood stage at Mason
City, Shell Rock, Cedar Falls and Waterloo, Stratford and Des
Moines at SE 6th. Heavy rain is currently drifting east northeast
from near I80 in western Iowa and may set up this morning across
the area between I80 and US30, west of I35. This may bring additional
impacts to these areas including the Saylorville Lake storage,
which is currently forecast to reach 880 ft by the Corps of
Engineers.

This afternoons area of heavy rainfall is expected over south
central to southeast Iowa, over to around Highway 63. Note, the QPF
utilized by the RFCs for these forecasts may be on the low end and
shifted to far northwest which may lead to some locations forecast
being underdone. Rivers/streams and soil moisture in that part of
the state are in better shape and can handle heavy rainfall compared
to the recently impacted north. At this time, no streams are
forecast to reach flood stage. However, there will still be a threat
for some localized flash flooding, urban flooding and if enough rain
falls, some areal flooding later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for IAZ005>007-015>017-
023>026-033>037-044>048-057>060-070>072.
Flood Watch from 3 PM CDT this afternoon through this evening
for IAZ038-039-049-050-061-062-073>075-083>086-094>097.

&&

DISCUSSION...REV
AVIATION...KCM
HYDROLOGY...REV
Hazardous weather outlook, Jul 2, 3:35 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 AM CDT Tue Jul 2 2024

IAZ004-027-028-081-082-092-093-030845-
Emmet-Butler-Bremer-Adams-Union-Taylor-Ringgold-
335 AM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe showers and thunderstorms may linger this morning
before additional chances for strong to severe thunderstorms move
through the area this afternoon and evening. Primary threats may
be damaging winds and a few tornadoes, especially over southern
areas. Hail and heavy rainfall will also be a risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple chances for thunderstorms exist through the remainder of
the week and into the weekend, including the potential for some
severe storms and heavy rainfall. The severe weather and rainfall
potential will be better evaluated in the upcoming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this week.

IAZ005>007-015>017-023>026-033>037-044>048-057>060-070>072-030845-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-
335 AM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Watch for excessive rainfall is in effect for the area
through this morning. Please visit weather.gov/dmx for more
details.

Non-severe showers and thunderstorms may linger this morning
before additional chances for strong to severe thunderstorms move
through the area this afternoon and evening. Primary threats may
be damaging winds and a few tornadoes, especially over southern
areas. Hail and heavy rainfall will also be a risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple chances for thunderstorms exist through the remainder of
the week and into the weekend, including the potential for some
severe storms and heavy rainfall. The severe weather and rainfall
potential will be better evaluated in the upcoming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this week.

IAZ038-039-049-050-061-062-073>075-083>086-094>097-030845-
Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion-
Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
335 AM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Watch for excessive rainfall is in effect for the area
this afternoon and evening. Please visit weather.gov/dmx for more
details.

Non-severe showers and thunderstorms may linger this morning
before additional chances for strong to severe thunderstorms move
through the area this afternoon and evening. Primary threats may
be damaging winds and a few tornadoes, especially over southern
areas. Hail and heavy rainfall will also be a risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple chances for thunderstorms exist through the remainder of
the week and into the weekend, including the potential for some
severe storms and heavy rainfall. The severe weather and rainfall
potential will be better evaluated in the upcoming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this week.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:22 PM CDTRiver Flood WatchDMXPolk5 days
Jul 2, 2:08 AM CDTFlood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more17 hr
Jul 2, 2:53 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Marion, Polk, Warren52 min
Jul 2, 3:03 PM CDTSevere Thunderstorm WarningDMXAdair, Cass17 min
Jul 2, 3:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren49 min
Jul 2, 4:08 PM CDTFlash Flood WarningDMXMadison, Warren4 hr
Jul 2, 4:09 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe, Wayne51 min
Jul 2, 4:15 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek60 min
Jul 2, 4:20 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth19 hr
Jul 2, 4:28 PM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Poweshiek4 hr
Jul 2, 4:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello43 min
Jul 2, 4:48 PM CDTTornado WarningDMXMahaska, Poweshiek27 min
Jul 2, 4:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne38 min
Jul 2, 4:55 PM CDTTornado WarningDMXMahaska, Monroe, Wapello17 min
Jul 2, 4:58 PM CDTTornado WarningDMXAppanoose47 min
Jul 2, 5:21 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello39 min
Jul 2, 5:36 PM CDTFlash Flood WarningDMXMahaska, Poweshiek3 hr

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.